Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Tallahassee, FL

July 16, 20174 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2017, 2:14 PM EDT for 4 counties in Georgia. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 2:14 PM EDT (18:14 UTC)
Expired
Jul 16, 2017, 3:15 PM EDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dougherty County, GA, Lee County, GA, Terrell County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:32 PM EDTTSTM WND DMG4 Nne Turner City, GAREPORT OF TREE DOWN NEAR GRAVES SPRINGS RD AND PHILEMA RD
Jul 16, 2:45 PM EDTTSTM WND DMG3 Ne Dawson, GAREPORT OF A TREE DOWN NE OF DAWSON ON HWY 118
Jul 16, 3:10 PM EDTTSTM WND DMGSmithville, GAPUBLIC REPORT ON SOCIAL MEDIA THAT A 40 FT TREE BLEW OVER IN SMITHVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS52 KTAE 161814
SVRTAE
GAC095-177-273-321-161915-
/O.NEW.KTAE.SV.W.0237.170716T1814Z-170716T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
214 PM EDT SUN JUL 16 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Dougherty County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Eastern Terrell County in southwestern Georgia...
  Northwestern Worth County in south central Georgia...

* Until 315 PM EDT

* At 214 PM EDT, a severe thunderstorm was located near Albany,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dawson, Leesburg, Albany, Sylvester, Smithville, East Albany,
  Marine Corps Logistics Base, Turner City, Walker, Warwick, Sasser,
  Bronwood, Chokee, Stocks, Radium Springs, Forrester, Lockett
  Crossing, Sylvester Airport, South Albany and Southwest Ga Regional
  A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3188 8393
      3186 8393 3185 8394 3184 8386 3182 8385
      3183 8384 3181 8383 3181 8382 3149 8385
      3153 8443 3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1814Z 202DEG 17KT 3160 8425 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
021 
WWUS52 KTAE 161841
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
241 PM EDT SUN JUL 16 2017

GAC095-161851-
/O.CAN.KTAE.SV.W.0237.000000T0000Z-170716T1915Z/
Dougherty GA-
241 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGHERTY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8386 3182 8385 3183 8384 3181 8382
      3158 8384 3161 8400 3163 8401 3165 8399
      3165 8403 3162 8405 3162 8408 3169 8445
      3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1841Z 207DEG 17KT 3179 8443 3162 8385 

$$

GAC177-273-321-161915-
/O.CON.KTAE.SV.W.0237.000000T0000Z-170716T1915Z/
Lee GA-Terrell GA-Worth GA-
241 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR LEE...EASTERN TERRELL AND NORTHWESTERN WORTH COUNTIES...

At 241 PM EDT, severe thunderstorms were located along a line
extending from Dawson to 6 miles north of Sylvester, moving northeast
at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Dawson, Leesburg, Albany, Smithville, Warwick, Sasser, Bronwood,
Chokee, Stocks, Forrester, Dawson Municipal A/P, Olivers Mill,
Neyami, Chickasawhatchee, Bridges Crossroad, Century, Herod, Jordan
Place, Yeomans and Starksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8386 3182 8385 3183 8384 3181 8382
      3158 8384 3161 8400 3163 8401 3165 8399
      3165 8403 3162 8405 3162 8408 3169 8445
      3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1841Z 207DEG 17KT 3179 8443 3162 8385 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
577 
WWUS52 KTAE 161908
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
308 PM EDT SUN JUL 16 2017

GAC177-273-321-161918-
/O.EXP.KTAE.SV.W.0237.000000T0000Z-170716T1915Z/
Lee GA-Terrell GA-Worth GA-
308 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR LEE...EASTERN TERRELL AND
NORTHWESTERN WORTH COUNTIES WILL EXPIRE AT 315 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8386 3182 8385 3183 8384 3181 8382
      3158 8384 3161 8400 3163 8401 3165 8399
      3165 8403 3162 8405 3162 8408 3169 8445
      3192 8448 3192 8445 3196 8444
TIME...MOT...LOC 1908Z 202DEG 17KT 3191 8438 3174 8380 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:49 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 16, 1:49 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
149 PM EDT Sun Jul 16 2017

.AVIATION...

[Through 18z Monday] Showers and thunderstorms are possible this
afternoon at all terminals with brief gusty winds and visibility
reductions. Outside of convection, VFR conditions are generally
expected to prevail. A renewed chance of convection is possible
late tonight around ECP.

&&

.PREV DISCUSSION [942 AM EDT]...

.NEAR TERM [Through Today]...

An upper level trough will continue to dig southward into the
southeastern CONUS today, a fairly anomalous pattern for the middle
of July when our area is usually under deep layer ridging. Just to
the south of this trough, ample deep layer moisture will persist
across our area with PWAT values expected to range from 2.0-2.2"
throughout the day. Combined with ample instability, this will lead
to showers and thunderstorms likely developing inland during peak
heating hours. A quasi-stationary front should likely stay too far
north of our area to have too much impact, but forcing from the sea
breeze and outflow boundaries along with the copious moisture and
instability will be sufficient for high coverage of scattered
showers and thunderstorms.

By the afternoon hours, MLCAPE could exceed 2000 J/kg across some
inland areas. Effective bulk shear is also expected to increase to
20-25 kts by the late afternoon and early evening, mainly closer to
the trough across our northern areas. As a result of the CAPE/shear
combination, some clusters or line segments including a few
strong/severe thunderstorms are possible. One limiting factor may be
modest mid-level lapse rates, but lapse rates around 6 C/km from 700-
500 C/km should not be completely prohibitive of strong
thunderstorms, especially considering the ample moisture and
instability. The main threat in any isolated severe storms that
could develop would be damaging winds.

With high coverage of showers/thunderstorms and ample cloud cover,
highs should struggle to reach 90 across most of our area today.
Forecast highs will be in the upper 80s for most locations.

.SHORT TERM [Tonight Through Tuesday]...

The aforementioned trough will continue to dig deeper into the
Southeast on Monday, before the southern half of the shortwave
weakens and the northern half lifts through the Northeast on
Tuesday. At the surface, a cold front will just barely reach the
Southeast before stalling out and dissipating in place through
Tuesday. Upper-level forcing from the trough combined with an
unstable moisture rich environment will muddy up the typical
afternoon seabreeze pattern. While the seabreezes are expected to
still force convection, a more widespread scattering of storms is
expected to gradually become dominated by storm outflow in the
afternoons. PoPs will be around 60% (or possibly a bit higher)
everywhere both Monday and Tuesday. The potential for a few more
strong or severe storms remains a bit higher than usual as deep
layer shear will remain slightly elevated ahead of the trough and
will combine with plenty of instability. Highs should be right
around 90 degrees each day due to the widespread storm coverage,
though heat indices will still be in the middle to upper 90s.

.LONG TERM [Tuesday Night Through Sunday]...

Wednesday through the weekend will feature below average PoPs as
ridging builds back in aloft and drier air overspreads the region.
With less rain, however, highs will gradually creep back into the
middle 90s.

.MARINE...

Light winds and low seas will continue to prevail for the next
several days, with only minor enhancements in the seabreeze zone
near the coast each afternoon. Showers and thunderstorms will be
most likely between midnight and noon each day.

.FIRE WEATHER...

No fire weather concerns are anticipated through the next several
days due to high RH values and light winds.

.HYDROLOGY...

A wetter than normal pattern should prevail through about mid-week,
with widespread rain amounts expected to be around 1-2". In a
more scattered nature, areas that pick up multiple storms over
this period could see anywhere from 3-5". Due to the more scattered
nature of these higher amounts, widespread flooding is not expected
to be a concern. A respite from the wet pattern may emerge to
finish the week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  87  74  89  74 /  20  60  20  40  20
Panama City   77  85  76  86  77 /  70  60  30  40  20
Dothan        72  86  73  88  73 /  40  60  20  40  20
Albany        72  88  73  89  73 /  40  60  30  40  30
Valdosta      72  89  73  91  73 /  40  70  30  50  20
Cross City    73  89  73  91  73 /  20  50  20  40  20
Apalachicola  76  85  76  87  76 /  50  40  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...DVD
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jul 16, 11:20 AM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1120 AM EDT SUN JUL 16 2017

FLZ016-GAZ155-156-161600-
Gadsden FL-Decatur GA-Seminole GA-
1120 AM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GADSDEN...
SOUTHWESTERN DECATUR AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL NOON
EDT...

At 1120 AM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Chattahoochee, or 16 miles northwest of
Quincy, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Chattahoochee, Gretna, Seminole State Park, Mount Pleasant,
Hardin Heights, Rosedale, Recovery, Faceville, Hardaway, Jinks,
Fowlstown, River Junction, Lake Seminole and Quincy Airport.

LAT...LON 3060 8449 3059 8486 3067 8488 3068 8487
      3070 8486 3072 8487 3073 8489 3074 8489
      3075 8490 3079 8491 3088 8457
TIME...MOT...LOC 1520Z 259DEG 14KT 3071 8481

42-DVD
Special weather statement, Jul 16, 11:53 AM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1053 AM CDT SUN JUL 16 2017

ALZ068-FLZ007-009-161630-
Geneva AL-Holmes FL-North Walton FL-
1053 AM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GENEVA...NORTH CENTRAL
WALTON AND NORTHWESTERN HOLMES COUNTIES UNTIL 1130 AM CDT...

At 1053 AM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 11 miles southeast of Florala, moving northeast
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Geneva, De Funiak Springs, Samson, Union, Paxton, Black, Cluster
Springs, Gaskin, Kellys Crossroads, Lytle, Darlington, Marl, Arrant
Settlement, Logan Field Municipal A/P, Geneva Municipal A/P,
Glendale, Center Ridge, Smith Crossroads, New Hope and Piney Grove.

LAT...LON 3100 8619 3119 8619 3119 8613 3118 8612
      3119 8611 3119 8602 3107 8566 3073 8608
      3098 8639 3099 8639
TIME...MOT...LOC 1553Z 239DEG 19KT 3092 8616

42-DVD
Special weather statement, Jul 16, 12:00 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1200 PM EDT SUN JUL 16 2017

ALZ069-GAZ142-143-155-156-161630-
Houston AL-Miller GA-Decatur GA-Seminole GA-Early GA-
1200 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...NORTH
CENTRAL DECATUR...MILLER...SOUTHWESTERN EARLY AND SEMINOLE COUNTIES
UNTIL 1230 PM EDT/1130 AM CDT/...

At 1200 PM EDT/1100 AM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm over Donalsonville, moving
northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Donalsonville, Centerville, Gordon, Iron City, Brinson,
Jakin, Saffold, Ausmac, Babcock, Crosby, Little Hope, Mayhaw, Decatur
Co A/P, Boykin, Riverturn, Sharphagen, Donaldsonville A/P, Steam Mill
and Desser.

LAT...LON 3110 8454 3108 8454 3108 8450 3106 8447
      3084 8488 3090 8488 3095 8498 3097 8500
      3100 8500 3100 8507 3106 8518 3132 8495
TIME...MOT...LOC 1600Z 225DEG 16KT 3104 8487

42-DVD
Special weather statement, Jul 16, 1:44 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
144 PM EDT SUN JUL 16 2017

GAZ121>128-161830-
Worth GA-Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
Turner GA-Clay GA-
144 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TURNER COUNTY IN SOUTH
CENTRAL GEORGIA...DOUGHERTY...CLAY...SOUTHERN RANDOLPH...SOUTHERN
LEE...CALHOUN...SOUTHERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA AND
WORTH COUNTIES IN SOUTH CENTRAL GEORGIA UNTIL 230 PM EDT...

At 143 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 9 miles south of
Fort Gaines to 7 miles north of Doerun. Movement was northeast at 20
mph.

Wind gusts near 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Morgan, Albany, Ashburn, Sylvester, Leesburg, Putney,
Cuthbert, Edison, Arlington, Shellman, Poulan, Leary, East Albany,
Marine Corps Logistics Base, Turner City, Walker, Terrell, Sycamore
and Sumner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 8352 3159 8358 3159 8365 3149 8365
      3148 8367 3143 8367 3143 8365 3135 8369
      3137 8400 3144 8400 3144 8445 3145 8446
      3143 8449 3144 8479 3150 8480 3149 8503
      3166 8509 3177 8508
TIME...MOT...LOC 1743Z 222DEG 19KT 3149 8505 3143 8394

42-DVD
Special weather statement, Jul 16, 1:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
152 PM EDT SUN JUL 16 2017

FLZ018-019-GAZ158-159-161845-
Inland Jefferson FL-Madison FL-Brooks GA-Thomas GA-
152 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...NORTH
CENTRAL MADISON...SOUTHEASTERN THOMAS AND BROOKS COUNTIES UNTIL 245
PM EDT...

At 152 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 7 miles south of Boston, or 10 miles northeast of
Monticello, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Boston, Morven, Barwick, Dixie, Dills, Grooverville,
Everett, Hamburg, Eason, Oaklawn, Pidcock, Lovett, Nankin, Empress,
Brooks Co A/p and Ashville.

LAT...LON 3060 8388 3085 8388 3098 8348 3076 8346
      3075 8348 3071 8346 3054 8344
TIME...MOT...LOC 1752Z 273DEG 12KT 3069 8379

42-DVD
Local storm report, Jul 16, 2:06 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     SOUTHWEST GA REGIONAL A 31.53N 84.19W
07/16/2017  M40 MPH          DOUGHERTY          GA   ASOS

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:00 PM EDTSpecial Weather StatementTAEMiller, Seminole30 min
Jul 16, 1:44 PM EDTSpecial Weather StatementTAECalhoun, Clay, Dougherty, Randolph, Turner, Worth46 min
Jul 16, 1:52 PM EDTSpecial Weather StatementTAEBrooks53 min
Jul 16, 2:02 PM EDTAreal Flood AdvisoryTAEDougherty58 min
Jul 16, 2:25 PM EDTSpecial Weather StatementTAEBrooks, Lanier, Lowndes65 min
Jul 16, 2:52 PM EDTSpecial Weather StatementTAEBerrien, Cook53 min
Jul 16, 2:59 PM EDTSpecial Weather StatementTAEQuitman31 min
Jul 16, 3:13 PM EDTAreal Flood AdvisoryTAEQuitman, Randolph62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.